Wednesday, April 23, 2014

Sunday, October 26, 2008 zack kidd, Community Member, asks

Q: hydrocodone rebound syndrome in chronic pain

hydrocodone rebound syndrome in chronic pain; i have been told by a pysical therapist that after a period of hydrocodone use, not only does the pain killer hydrocodone not releive pain but will make the pain much more intense
Answer This
Answers (3)
Cort, Health Guide
10/26/08 11:36pm

Your physical therapist was partly correct and partly wrong. Yes narcotic painkillers (and other medications as  well) can cause something called 'rebound' in which after a period of time the very symptoms the medication is supposed to treat (and did treat for a time) come back even  stronger. The rebound effect with pain medication is well known in people with migraines.  Interestingly most of the information on rebound refers to headaches and not other types of pain. 

 

Your PT erred in stating that hydrocodone 'will' cause this effect. Rebound only occurs in a small percentage of patients and many patients are able to take these medications for years without having this problem. 

Reply
anna, Community Member
10/26/08 10:41pm

I'm so glad you ask this question.  I hope someone answers.  I have been taking tylenol #4 for about a year.  It seems at times this medication makes the pain worse. I ask my doctor if this is possible, he just looked at me like I was crazy and said,  NO.  I don't  think he really cares anyway.  Last week when I went to see him he was running us in every 15mins. like clock work.  I said, "your fast today",  he said, "ya, as long as people don't have to talk". 

Reply
Jeanie, Community Member
12/ 6/10 2:59am

I used to have a doctor like that. the last time I went to him he didn't even look at me. I now have a lovely woman doctor who actually looks me in the eye and talks to me.  We worked out a plan for my health together.

 

 

Reply
Jeanie, Community Member
12/ 6/10 3:02am

I found this to be true. Maby I took to much.  I took one pill every 4 hours but as the 4hr mark approached my pain was much worse.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By zack kidd, Community Member— Last Modified: 04/09/14, First Published: 10/26/08